Alert archive / Kentucky / River Flood Advisories in 2021
River Flood Advisory 4, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Jan 26, 2021, 6:15 AM EST for Owsley County, Kentucky. It was in force for 18 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 26, 2021, 6:15 AM EST (11:15 UTC)
- Expired
- Jan 27, 2021, 12:05 AM EST
- In force
- 18 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Owsley County, KY
The radar
The Jackson,KY radar (KJKL), 36 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point South Fork Kentucky River at Booneville (BOOK2). The gauge peaked at 22.99 ft at Jan 26, 2021, 3:00 PM EST.
- Action stage
- 21.5 ft
- Minor stage
- 27 ft
- Moderate stage
- 32 ft
- Major stage
- 38 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03281500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
650
WGUS83 KJKL 261115
FLSJKL
Flood Advisory
National Weather Service Jackson KY
615 AM EST Tue Jan 26 2021
...The National Weather Service in Jackson has issued a Flood
Advisory for the following rivers in Kentucky...
South Fork Kentucky River at Booneville affecting Owsley County.
For the Kentucky River...including Whitesburg, Hazard, Jackson,
Oneida, Booneville, Heidelberg, Ravenna...elevated river levels are
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued by 3 pm.
&&
KYC189-262000-
/O.NEW.KJKL.FL.Y.0004.210126T1115Z-210127T1200Z/
/BOOK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
615 AM EST Tue Jan 26 2021
The National Weather Service in Jackson has issued a
* Flood Advisory for
the South Fork Kentucky River at Booneville.
* From this morning to Wednesday morning.
* At 6:00 AM EST Tuesday the stage was 20.8 feet.
* Action stage is 21.5 feet.
* Flood stage is 27.0 feet.
* Forecast...The river is expected to rise to a crest of 22.2 feet
this afternoon.
&&
LAT...LON 3757 8366 3747 8362 3734 8363 3732 8375
3745 8373 3750 8373
$$
GEOGERIAN3 follow-up statements
467
WGUS83 KJKL 261518 RRA
FLSJKL
Flood Advisory
National Weather Service Jackson KY
1018 AM EST Tue Jan 26 2021
...The Flood Advisory is extended for the following rivers in
Kentucky...
South Fork Kentucky River at Booneville affecting Owsley County.
...The Flood Advisory continues for the following rivers in
Kentucky...
Kentucky River at Heidelberg affecting Lee County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued by 7 p.m. this evening.
&&
KYC189-270330-
/O.EXT.KJKL.FL.Y.0004.000000T0000Z-210127T1800Z/
/BOOK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1018 AM EST Tue Jan 26 2021
...The Flood Advisory is now in effect until early tomorrow
afternoon...
The Flood Advisory continues for
the South Fork Kentucky River at Booneville.
* Until Wednesday afternoon.
* At 10:00 AM EST Tuesday the stage was 22.3 feet.
* Action stage is 21.5 feet.
* Flood stage is 27.0 feet.
* Forecast...The river is expected to rise to a crest of 25.8 feet
this evening.
* Impact...At 27.0 feet, Low lying areas flood. The bridge at Upper
Wolf Creek Road, Shepherds Lane, and the east end of Applegate
Road at Buck Creek are impassable.
&&
LAT...LON 3757 8366 3747 8362 3734 8363 3732 8375
3745 8373 3750 8373
$$
KYC129-270330-
/O.EXT.KJKL.FL.Y.0003.000000T0000Z-210128T1200Z/
/HLDK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1018 AM EST Tue Jan 26 2021
...The Flood Advisory is now in effect until Thursday morning...
The Flood Advisory continues for
the Kentucky River at Heidelberg.
* Until Thursday morning.
* At 9:45 AM EST Tuesday the stage was 18.5 feet.
* Action stage is 16.0 feet.
* Flood stage is 20.0 feet.
* Forecast...The river is expected to rise to a crest of 19.6 feet
this evening.
* Impact...At 20.0 feet, Low lying areas flood
&&
LAT...LON 3769 8385 3757 8366 3750 8373 3763 8392
$$
RAY027
WGUS83 KJKL 262225
FLSJKL
Flood Advisory
National Weather Service Jackson KY
525 PM EST Tue Jan 26 2021
...The Flood Advisory continues for the following rivers in
Kentucky...
South Fork Kentucky River at Booneville affecting Owsley County.
For the Kentucky River...including Whitesburg, Hazard, Jackson,
Oneida, Booneville, Heidelberg, Ravenna...elevated river levels are
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued by 7 am Wednesday morning.
&&
KYC189-271200-
/O.CON.KJKL.FL.Y.0004.000000T0000Z-210127T1800Z/
/BOOK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
525 PM EST Tue Jan 26 2021
...The Flood Advisory remains in effect...
The Flood Advisory continues for
the South Fork Kentucky River at Booneville.
* Until Wednesday afternoon.
* At 4:00 PM EST Tuesday the stage was 23.0 feet.
* Action stage is 21.5 feet.
* Flood stage is 27.0 feet.
* Forecast...The river is nearing its crest of 23.5 feet and will
recede tonight.
&&
LAT...LON 3757 8366 3747 8362 3734 8363 3732 8375
3745 8373 3750 8373
$$
KAS408
WGUS83 KJKL 270505
FLSJKL
Flood Advisory
National Weather Service Jackson KY
1205 AM EST Wed Jan 27 2021
...The Flood Advisory is cancelled for the following rivers in
Kentucky...
South Fork Kentucky River at Booneville affecting Owsley County.
KYC189-270615-
/O.CAN.KJKL.FL.Y.0004.000000T0000Z-210127T0505Z/
/BOOK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1205 AM EST Wed Jan 27 2021
...The Flood Advisory for the South Fork Kentucky River at
Booneville has been cancelled...
The Flood Advisory is cancelled for
the South Fork Kentucky River at Booneville.
* At 11:00 PM EST Tuesday the stage was 21.1 feet.
* Flood stage is 27.0 feet.
* Forecast...The river will continue to recede.
&&
LAT...LON 3757 8366 3747 8362 3734 8363 3732 8375
3745 8373 3750 8373
$$
KASWhat forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Jan 26, 5:28 AM EST, 47 minutes earlier.
Area forecast discussion, Jan 26, 5:28 AM EST, 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 528 AM EST Tue Jan 26 2021 .SHORT TERM...(Today through Wednesday) Issued at 438 AM EST TUE JAN 26 2021 A bit of a break in the rain is expected for today, amidst a continued active pattern. The surface low that impacted the state yesterday and into last night will continue to exit to our east today, with skies clearing throughout the day, mainly in the southern and eastern CWA. Wrap around moisture from the departing system could lead to continued cloud cover in the northern CWA, keeping temperatures a bit cooler here as well. Meanwhile, the rest of the CWA will be under strong SW flow aloft, actually boosting temps well into the upper 50s to around 60, which is impressive considering we are post-frontal. The reasoning behind this warmer airmass is a shortwave that is taking shape across the 4-corner states in the Southwest, which will be amplifying the SW flow across much of the South and Southeastern U.S. The shortwave is expected to strengthen into an upper level low and quickly shift eastward, into the Central Plains by tonight, and then the Mid-Mississippi River Valley by Wednesday afternoon. Meanwhile, a surface low pressure system will travel along these height falls, passing just SE of the state during the day Wednesday as well. With the latest runs, there is much better agreement between the GFS, NAM, and ECMWF that this surface low's path should now be just enough south that the precip should remain shunted away from the CWA. Rather, our best shot for precip will come with the incoming shortwave, which should quickly move into our CWA between 18Z Wednesday and 0Z Thursday. As the shortwave axis moves towards the region, a sharp transition to NW flow aloft will accompany it. This flow will continue to the surface on the east side of a much stronger high pressure system. The deep NW flow will advect much colder temperatures into the region. So as precip gets going across the CWA, expect temperatures to quickly wetbulb and drop, with rain expected to transition to snow during the evening and heading into the extended period of the forecast. Highs on Wednesday will only be in the upper 30s (north) to upper 40s (south), some 10 to 15 degrees cooler than today's forecast. With confidence gaining on this quick-hitting rain to snow event, and with the previous headlining system having exited the CWA, went ahead and started mentioning snowfall totals in the HWO. .LONG TERM...(Wednesday night through Monday) Issued at 528 AM EST TUE JAN 26 2021 The models are in general agreement on an amplified pattern to generally continue across the CONUS through the period. A deep trough will start out across the eastern Pacific, with ridging aligned across the Plains. Further east, a deeper upper level low will be positioned across southeast Quebec, with a short wave trough in transit near the Ohio and Tennessee valleys, bringing light precipitation to the region. A good shot of colder air will be pulled in the region through Thursday, before ridging works in across the Mississippi Valley to conclude the work week. Meanwhile, the eastern Pacific trough will have made it in across the West Coast. More of a split flow develops into this weekend, with the southern stream escorting a short wave trough from the Desert Southwest through the Central/Southern Rockies and into the Central Plains. This wave may cutoff with time, especially as it moves across the Mississippi Valley and points east, where it gets reinforced by additional inbound short wave energy. By next Monday, a deep trough will be established across the East, allowing for another prolonged period of unsettled weather and eventually colder temperatures through early next week. Model agreement on the evolution of all of this is not great, so will continue to maintain continuity with the previous forecast, while incorporating the latest blend of the guidance. Wednesday evening will feature light precipitation transitioning to snow across the area, as cold air advection will be ongoing. Amounts looks to average around an inch or less for most locations, with the exception of the high terrain, where 1 to 2 inches will be possible. The precipitation looks to make a quick exit, leaving before the Thursday morning commute. Temperatures will dip into the low to mid 20s by early Thursday morning. Skies will clear out in the afternoon; however, given the cold air mass in place, and perhaps a little snow on the ground, temperatures will struggle to reach the lower 30s. High pressure will build in for Thursday night, and with clear skies and suppressed temperatures going into the night, lows by early Friday morning will be in the teens at most locations. Dry weather will hold on through Saturday morning, as ridging is maintained aloft. Upper level troughing and an associated surface low pressure system will then be inbound for the second half of the weekend, bringing a return to unsettled weather. Likely to categorical precipitation chances will peak sometime Saturday night into Sunday. Good chance PoPs will linger through Sunday night, before gradually diminishing into Monday. Temperatures will trend above normal for the weekend, and then cool back down by Monday. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) ISSUED AT 127 AM EST TUE JAN 26 2021 Rain is currently exiting east of the TAF sites at 6Z, though some scattered showers may remain in place over the next few hours, so kept VCSH in at most sites. Despite winds becoming more light and variable at the surface, a W to SW llvl jet will develop aloft, leading to some llvl wind shear concerns throughout much of the overnight. This will finally cease as winds begin mixing down to the surface a bit more during the daytime hours today. Predominate SW to W winds could gust between 15 and 20 kts during the afternoon hours. MVFR CIGS are in place to our west, across central KY, so kept MVFR or worse CIGS in place throughout the rest of the overnight based on the latest guidance. CIGS will begin lifting during the morning hours, with skies clearing briefly ahead of another approaching system. VFR conditions are then on tap for much of the daytime hours. Clouds will begin to build back in and lower overnight, with some TAF sites likely seeing MVFR conditions again before the end of the TAf period. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JMW LONG TERM...GEOGERIAN AVIATION...JMW
Hazardous weather outlook, Jan 26, 5:53 AM EST, 22 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Jackson KY 553 AM EST Tue Jan 26 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271215- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 553 AM EST Tue Jan 26 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Yesterday's heavy rainfall will lead to some significant rises along portions of the Kentucky and Red River basins today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Rain will transition to snow Wednesday evening and continue through Wednesday night. Generally an inch or less of accumulation is forecast for much of eastern Kentucky, though some of the highest terrain along the Virgina border could see locally higher amounts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JMW/GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 7:09 PM EST | Special Weather Statement | JKL | Breathitt, Lee, Owsley | 36 min |
| Jan 25, 8:56 PM EST | Areal Flood Advisory | JKL | Bath, Estill, Fleming, Menifee, Montgomery, Powell and 1 more | 7 hr |
| Jan 25, 9:05 PM EST | Areal Flood Advisory | JKL | Clay, Jackson, Laurel, Owsley, Pulaski, Rockcastle | 7 hr |
| Jan 25, 9:22 PM EST | Special Weather Statement | JKL | Knott | 23 min |
| Jan 25, 9:24 PM EST | Special Weather Statement | JKL | Clay, Laurel | 36 min |
| Jan 25, 9:45 PM EST | Special Weather Statement | JKL | Pike | 30 min |
| Jan 25, 9:48 PM EST | Special Weather Statement | JKL | Lee | 27 min |
| Jan 25, 9:51 PM EST | Special Weather Statement | JKL | McCreary | 24 min |
| Jan 25, 9:58 PM EST | Severe Thunderstorm Warning | JKL | McCreary, Wayne, Whitley | 47 min |
| Jan 25, 10:43 PM EST | Special Weather Statement | JKL | Bell, Whitley | 32 min |
| Jan 25, 10:47 PM EST | Severe Thunderstorm Warning | JKL | Bell, Knox, McCreary, Whitley | 43 min |
| Jan 25, 11:05 PM EST | Areal Flood Advisory | JKL | Bell, Knox, McCreary, Wayne, Whitley | 5 hr |
| Jan 25, 11:11 PM EST | Areal Flood Advisory | JKL | Breathitt, Clay, Elliott, Estill, Floyd, Jackson and 14 more | 7 hr |
| Jan 25, 11:18 PM EST | Special Weather Statement | JKL | Bell, Harlan | 27 min |
| Jan 26, 2:56 AM EST | River Flood Advisory | JKL | Estill, Powell | 47 hr |
| Jan 26, 3:04 AM EST | River Flood Advisory | JKL | Lee | 49 hr |
| Jan 26, 3:07 AM EST | River Flood Warning | JKL | Estill | 34 hr |
| Jan 26, 9:45 AM EST | River Flood Advisory | JKL | Magoffin | 14 hr |
| Jan 26, 4:13 PM EST | Winter Weather Advisory | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 37 hr |
Nearby
River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.